Statistics from Altmetric.com
A 44-year-old woman underwent contrast-enhanced CT with iopamidol because of a suspected sinusitis. After 10 min, she developed dyspnoea and nausea. Intravenous administration of hydrocortisone 500 mg and metoclopramide 10 mg did not improve her symptoms. One hour later, her percutaneous oxygen saturation (SpO2) dropped to 80%, and she was rushed to the emergency room and was given intravenous etilefrine 2 mg and the second dose of intravenous hydrocortisone 500 mg. She did not have any history of cardiac disease, asthma or food/drug allergies. Her vital signs were as follows: body temperature of 37.1°C, pulse rate of 96 beats/min, blood pressure of 106/77 mm Hg and SpO2 of 90% despite the administration of 10 L/min oxygen via a reservoir mask. Chest examination revealed bilateral coarse crackles but no stridor. No skin rash noted. Chest X-ray and CT demonstrated bilateral diffuse infiltrates but no cardiac dilatation (figure 1). Laboratory tests showed a decreased total protein (4.9 g/dL) and albumin (2.8 g/dL), suggesting increased vascular leakiness. Serum NT-proBNP (N-terminal-pro brain natriuretic peptide) was normal (60 pg/mL). Her troponin T was negative, and ST-T wave changes were not observed on her ECG. Her echocardiography showed normal left ventricular systolic function. Her white blood cell count was 20 000/µL, and C reactive protein was 0.12 mg/dL. Streptococcus pneumoniae and Legionella pneumophila urinary antigen tests were negative. Only normal flora was cultured from her sputum sample. We diagnosed non-cardiogenic pulmonary oedema.
Intravenous famotidine 10 mg, chlorpheniramine 5 mg, hydroxyzine 25 mg and twice intramuscular epinephrine were administrated for suspected anaphylactic shock, but her vital signs did not improve. Three hours later, we performed tracheal intubation with mechanical ventilation (fractional inspired oxygen 0.5, pressure support (PS) 10 cm H2O and positive end-expiratory pressure (PEEP) 15 cm H2O). She was administrated intravenous levofloxacin (500 mg every 24 hours) for 5 days from admission. The next day, her chest infiltrates improved remarkably, and PS/PEEP were gradually reduced. She was extubated on the fourth day of hospitalisation, and thereafter oxygenation was administrated by cannula. She was discharged on the ninth day without any sequelae.
The frequency of pulmonary oedema caused by iodine contrast media has been reported to be 0.005%1 and that with non-ionic iodine contrast media is unknown. Pulmonary oedema is thought to be caused by damage to vascular endothelial cells due to anaphylactoid reactions and/or chemical toxicity.2 Therefore, rapid induction of positive pressure ventilation is important. The effect of antihistamines, epinephrine and steroids is limited.3 4 The effect of diuretics is controversial because this reported sometimes exacerbates symptoms.5 Non-cardiogenic pulmonary oedema should be considered for acute respiratory failure that develops immediately after iodine contrast agent use.
It never occurred to me that the sinus examination would cause respiratory failure requiring a ventilator.
Physicians should consider rapid induction of positive pressure ventilation for non-cardiogenic pulmonary oedema that develops immediately after iodine contrast agent use.
The effect of antihistamines, epinephrine and steroids is limited because pulmonary oedema is caused by damage to vascular endothelial cells due to chemical toxicity.
We are deeply grateful to Keeya Sunata, Miyuki Nishie, Yuto Akiyama, Hiroki Kabata, Kenzo Soejima and staff of intensive care unit for their assistance and advices.
Contributors GN and KM wrote the draft. KM and IK discussed planning and interpreted data. KF conducted all the authors and design the report. All authors approved the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.